Diabetic ketoacidosis and hyperglycaemic hyperosmolar syndrome are rare, but potentially fatal complications of antipsychotic-associated hyperglycaemia. The mechanisms for this remain unclear, but are probably multifactorial. The suggested reasons include drug-induced weight gain and adiposity, development of the metabolic syndrome, antagonism of serotonin (5-hydroxytryptamine) receptors, drug-induced leptin resistance, dyslipidaemia mediated pancreatic beta-cell damage and hepatocyte transcription factor dysregulation. Patients with schizophrenia are known to be at a higher genetic risk of developing diabetes mellitus and cardiovascular disease. This review emphasizes a rare case of hyperosmolar hyperglycaemic syndrome in a young man with schizophrenia and discusses proposed mechanisms for the development of antipsychotic-associated diabetes mellitus.
No takes yet. Share an insight, caveat, or question.
Buchholz et al. (2008) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: